Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 18, 2002, 3:02 PM EDT for Saratoga County, Washington County, New York. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 3:02 PM EDT (19:02 UTC)
- Expired
- Jul 18, 2002, 3:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Saratoga County, NY, Washington County, NY
The radar
The Albany radar (KENX), 77 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:20 PM EDT | Thunderstorm Wind | Stillwater, NY | |
| Jul 18, 3:20 PM EDT | Thunderstorm Wind | Quaker Spgs, NY | |
| Jul 18, 3:25 PM EDT | Hail 0.75 | Easton, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
929 WUUS51 KALY 181902 SVRALY NYC091-115-181945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 302 PM EDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SARATOGA COUNTY IN EASTERN NEW YORK SOUTHERN WASHINGTON COUNTY IN EASTERN NEW YORK * UNTIL 345 PM EDT * AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SARATOGA LAKE...OR ABOUT 5 MILES EAST OF SARATOGA SPRINGS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCHUYLERVILLE AT 305 PM EDT NORTH EASTON AT 310 PM EDT GREENWICH AT 315 PM EDT SOUTH CAMBRIDGE AT 320 PM EDT CAMBRIDGE AND EAGLE BRIDGE AT 330 PM EDT WHITE CREEK AT 340 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 AM EDT, 11 hours 37 minutes earlier.
Area forecast discussion, Jul 18, 3:25 AM EDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 325 AM EDT THU JUL 18 2002 .DISC...AS THE COLD FRONT SLOWLY MEANDERS SWD ACRS FCST AREA TODAY...THE THREAT FOR SHWRS/TSTMS WILL REMAIN. CAPES GNLY UNDER 1000 J/KG AND WIND FLOW NOT AS STRONG AS YDAY SO THE THREAT FOR SVR WX TODAY IS NEGLIGIBLE. THE CDFNT STALLS JUST TO OUR S TNGT WITH THE ATMOS STILL A LITTLE UNSTABLE ACRS SRN HALF OF FCST AREA...SO WL INCLUDE A LOW CHC OF SHWRS/TSTMS. JUST PTLY CLDY N. ON FRI...ETA/AVN INDICATE A WK WAVE WL FORM ALG THE FNT AND PUSH MSTR FURTHER N. AVN PUSHES THE MSTR FURTHEST N WITH ABOUT 1/4 - 1/3 INCH QPF ACRS SRN PART OF FCST AREA. WL INCLUDE A CHC OF SHWRS IN ALL ZONES EXCEPT THE ADIRONDACKS FOR FRI. ANY PCPN ON FRI LIKELY TO BE MORE OF THE OVRNG TYPE AS SFC FNT REMAINS STNRY ALG THE NJ COAST...SO WL NOT INCLUDE THE CHC OF TSTMS AT THIS TIME. SKIES CLR FRI NITE WITH A NICE WKND COMING UP. .HYDROLOGICAL STATUS...NO PROBLEMS ANTICIPATED THRU FRIDAY. THERE WILL BE SCT SHOWERS AND THUNDERSTORMS THRU THE PERIOD...BUT BASIN WIDE AVERAGES WILL BE LIGHT. DRY WX DURG THE WEEKEND. .ALY...NONE. MAGLARAS
In the hours before
Special weather statement, Jul 18, 3:00 PM EDT, 2 minutes before
NYZ041-043-181945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT THU JUL 18 2002 ...A STRONG THUNDERSTORM IN WASHINGTON AND SARATOGA COUNTIES... AT 300 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF SARATOGA LAKE...OR 5 MILES EAST OF SARATOGA SPRINGS...MOVING EAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND VERY HEAVY RAIN...WILL BE NEAR... SCHUYLERVILLE AT 305 PM EDT... NORTH EASTON AT 310 PM EDT... GREENWICH AT 315 PM EDT... SOUTH CAMBRIDGE AT 320 PM EDT... CAMBRIDGE AND EAGLE BRIDGE AT 330 PM EDT... WHITE CREEK AT 340 PM EDT...
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.